Colonic melanosis is a benign condition characterized by dark brown pigmentation of the colon mucosa, typically caused by excessive use of laxatives containing anthraquinone and senna. This article presents a case study of a 61-year-old female with a history of type 2 diabetes who developed chronic constipation and subsequently abused senna-based medicinal plants for treatment. Colonoscopy revealed widespread pigmentation throughout the colon, confirming the diagnosis of colonic melanosis. Histopathological examination confirmed the presence of lipofuscin deposits and melanophages. The treatment involved discontinuation of the laxatives and implementation of dietary measures. Colonic melanosis is generally reversible upon discontinuation of the offending agents, but regular monitoring is recommended. This case highlights the importance of recognizing the potential risks associated with the chronic use of herbal laxatives containing anthraquinones.
No takes yet. Share an insight, caveat, or question.
Laghfiri et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: